Beethoven suffered from it. Soldiers are more likely to get it than any other group. And rock concerts and iPods could cause it.
It is not deafness but tinnitus, a noise (usually a ringing sound) that one in 100 people can hear in one ear, both ears or in their heads.
UWA physiologists are part of a group that is coming closer to finding a treatment, by understanding more about the mechanism of the condition.
Professor Don Robertson and Research Associate Professor Helmy Mulders (Biomedical, Biomolecular and Chemical Sciences), are members of the Auditory Laboratory, which has an international reputation for its outstanding research in auditory physiology and neuroscience. They are authors of a study which recently showed that noise damage could lead to permanent changes in the brain that may result in tinnitus, even if hearing recovers after that damage.
Dr Jenny Rodger from Animal Biology was also part of the study.
The study, in collaboration with the Royal National Institute for Deaf People (RNID) in the UK, was published in Brain Research. It established that an increase in a certain type of spontaneous brain activity associated with tinnitus occurred after damage caused by loud noise.
“Young people who go to very loud rock concerts and come home with their ears ringing, and people who turn the volume up very high on their iPods are likely to develop tinnitus later in life,” Professor Robertson said.
“The highest incidence of tinnitus is in the military. In the US, soldiers with the condition make up the single biggest group (tens of thousands) claiming compensation after active duty,” he said. “Guns being fired close to their ears, mortar shells exploding, all cause temporary hearing damage. But even if their hearing returns to normal, a very high proportion of soldiers then develop tinnitus.”
The condition varies widely from mild, occasional ringing to a level that can cause distress and greatly affect quality of life, even leading to suicide in some cases.
“It can come and go or be constantly present. It can get better or worse or remain stable,” Professor Robertson said. “And people hear different sounds. Beethoven said his tinnitus sounded like wooden carriage wheels going over cobblestones.”
“It can also be a side effect of some common drugs, including quinine and aspirin.”
He said the group’s findings showed that changes in the electrical activity in the nervous system were connected with chemical changes in the brain. “That means that we may be able to use drugs to treat the condition.”
The research found there were fewer inhibitory receptors than normal in the part of the brain where increased activity was seen.
“The result certainly strengthens the argument that hyperactivity (and possibly tinnitus) are causally linked to reduced inhibitory process in the brain. These receptors might be useful targets for drugs.
“But a lot more work is still needed to see if these results from an animal model apply to humans with tinnitus,” he said. The work was funded by the RNID and the NHMRC.
Professor Robertson has been working for 20 years on the general question of how the central nervous system responds to changes in the inner ear.
(Article courtesy of UWA News)
CRICOS Code: 00126G